Friday, February 29, 2008
NOTE: Update at the bottom.
About three weeks ago I picked Stefan up at school. He'd waited outside for about 20 minutes, and as usual, he hadn't bothered with a coat. It was a chilly and very windy day. He got in the car and I was very shocked to see his purple hands and forearms--MUCH worse than the photo above. He actually had dark splotches that were almost black, much like a corpse with lividity. I was planning on driving straight to the ER but by the time we were driving out of the lot his hands were pinking up.
Raynaud's is apparently what happens when the body overreacts to cold and shuts off circulation to your hands or feet. The purple color comes from lack of oxygen. It's rare to have serious complications, but it can lead to gangrene and amputation if the blood flow is not restored. It can also damage your circulatory system in severe cases.
Primary Raynaud's is just Raynaud's by itself, without a underlying disease. The best site we found online was at Mayo. Secondary Raynaud's is secondary to arthritis or Sjogrens or something else. Stefan's been to the doctor to rule out secondary Raynaud's.
Now Stefan has some gloves, another hat, and new thermal shirts to wear skateboarding. We had to get lined pants for gym as well. He alarmed the nurse so much when he got cold in P.E. and his hands turned blue that she called me in the middle of class. I went to the school on my lunch break and took him a hoodie to wear in gym. Usually hoodies aren't allowed, but they made a temporary exception.
Oddly enough, the nurse told me she had recently researched Raynaud's because three other students and a teacher had come in with the same thing. She went on to add that Stefan's case was by far the worst.
Update 02/09/2011: My son was taking a medication during the time he had trouble with Raynaud's. While my son was on the medication it became known that it could cause problems with cold temperature. His doctor took him off it and no more Raynaud's, at least not a dangerous level. His hands get cool but he doesn't turn colors since quiting the medication.